Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 66, NWS Birmingham, AL

May 31, 2015Lee County, Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2015, 4:42 PM CDT for Lee County, Russell County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2015, 4:42 PM CDT (21:42 UTC)
Expired
May 31, 2015, 5:30 PM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lee County, AL, Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 67 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:57 PM CDTTSTM WND DMG5 Nnw Russell County Sp, ALA FEW TREES WERE BLOWN DOWN ON PADGETT ROAD AND HIGHWAY 169.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

171 
WUUS54 KBMX 312142
SVRBMX
ALC081-113-312230-
/O.NEW.KBMX.SV.W.0066.150531T2142Z-150531T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
442 PM CDT SUN MAY 31 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHEASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 530 PM CDT

* AT 441 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR BIBB CITY TO NEAR HURTSBORO...MOVING NORTH AT
  15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PHENIX CITY...HURTSBORO...SMITHS...SMITHS STATION...LADONIA...
  UCHEE...SEALE...RUSSELL COUNTY SPORTS COMPLEX...BLEECKER...GRIFFEN
  MILL...PHENIX DRAG STRIP...CRAWFORD...LADONIA SPORTS COMPLEX...
  MARVYN...PARKMANVILLE...HATCHECHUBBE...FORT MITCHELL...FORT
  MITCHELL ACTIVITY CENTER...UCHEE CREEK AND MONTEREY HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BIRMINGHAM.

GET AWAY FROM THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. 
REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT 
THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO NOT BE CAUGHT ON 
THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3241 8498 3239 8497 3238 8499 3238 8497
      3234 8501 3231 8499 3226 8502 3220 8543
      3236 8544 3257 8533 3267 8510 3265 8509
      3265 8511 3263 8508 3262 8509 3258 8507
      3252 8501 3246 8500 3242 8496
TIME...MOT...LOC 2141Z 197DEG 15KT 3253 8497 3229 8543 

HAIL...<.75IN
WIND...60MPH
 
$$

75
1 follow-up statement
940 
WWUS54 KBMX 312203
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 PM CDT SUN MAY 31 2015

ALC081-113-312230-
/O.CON.KBMX.SV.W.0066.000000T0000Z-150531T2230Z/
RUSSELL AL-LEE AL-
503 PM CDT SUN MAY 31 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN RUSSELL AND SOUTHEASTERN LEE COUNTIES...

AT 503 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTH OF BIBB CITY TO NEAR UCHEE...MOVING
NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO TREES. 

LOCATIONS IMPACTED INCLUDE...
PHENIX CITY...SMITHS...SMITHS STATION...LADONIA...RUSSELL COUNTY
SPORTS COMPLEX...BLEECKER...GRIFFEN MILL...LADONIA SPORTS COMPLEX...
PARKMANVILLE...PHENIX DRAG STRIP...CRAWFORD AND MONTEREY HEIGHTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
BIRMINGHAM.

&&

LAT...LON 3236 8499 3229 8531 3253 8535 3257 8533
      3267 8510 3265 8509 3265 8511 3263 8508
      3262 8509 3258 8507 3252 8501 3246 8500
      3242 8496 3241 8498 3239 8497 3238 8499
      3238 8497
TIME...MOT...LOC 2203Z 197DEG 15KT 3261 8494 3237 8540 

HAIL...<.75IN
WIND...60MPH
 
$$

75

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:07 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 31, 3:07 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CDT SUN MAY 31 2015

.DISCUSSION...

SATELLITE IMAGERY SHOWS A WELL DEFINED SHORT WAVE TROF OVER ARKANSAS.
THIS TROF IS FORECAST TO BECOME A CLOSED UPPER LOW AND DRIFT
EASTWARD THIS WEEK. THE UPPER LOW WILL BE CUT-OFF FROM THE MAIN
BRANCH OF THE WESTERLIES AND THERE IS NO UPSTREAM KICKER TO
DISLODGE THE SYSTEM. THIS PUTS ALABAMA IN A MOIST AND ACTIVE
PATTERN THROUGH AT LEAST WEDNESDAY WITH ABOVE NORMAL RAIN
CHANCES. IT IS DIFFICULT TO PINPOINT FAVORED AREAS FOR CONVECTION
ON THE EAST SIDE OF THIS SYSTEM SINCE IT IS SYMMETRICAL WITH NO
WELL DEFINED TROF AXIS. WITH SEVERAL LOBES OF ENERGY FORECAST TO
ROTATE AROUND THE BASE OF THE TROF...THE CONVECTION OVER THE NEXT
FEW NIGHTS MAY LINGER WELL INTO THE EVENING HOURS. BY WEDNESDAY
THE CENTER OF THE UPPER LOW MAY BE FAR ENOUGH EAST FOR LESS
CONVECTIVE ACTIVITY ACROSS WEST ALABAMA...BUT DEFINETLY BY
THURSDAY THE LOW WILL BE POSITIONED FAR ENOUGH EAST FOR RAIN
CHANCES TO FALL BACK INTO THE 30-40 PERCENT RANGE. ON FRIDAY THE
CONVECTION SHOULD BE CONFINED TO AREAS EAST OF I-65. THE GLOBAL
MODELS DIVERGE IN THEIR SOLUTIONS FOR NEXT WEEKEND WITH THE EURO
MODEL SHOWING A WEAK UPPER TROF MOVING DOWN THE BACKSIDE OF THE
EXITING UPPER LOW. THE GFS MODEL IS MUCH DRIER AND WILL KEEP RAIN
CHANCES IN THE 20-30 PERCENT RANGE.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

THOUGH PREVAILING VFR CONDITIONS SHOULD CONTINUE THROUGH THE TAF
PERIOD...SHOWERS AND STORMS ARE LIKELY TO AFFECT THE TAF SITES AT
SOME POINT DURING THE NEXT 12 HOURS. CONFIDENCE IN TIMING AND
PLACEMENT OF THIS ACTIVITY IS LOW. A GENERAL INCREASE IN ACTIVITY
IS EXPECTED THROUGH THE AFTERNOON...AND AN UPPER-LEVEL TROUGH
APPROACHING FROM THE WEST MAY SUPPORT A CONTINUATION OF SHOWERS
AND STORMS INTO THE OVERNIGHT PERIOD AS WELL.

87/GRANTHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  82  63  82  63 /  60  60  40  40  30
ANNISTON    66  83  64  81  64 /  50  60  50  50  30
BIRMINGHAM  67  83  65  82  64 /  60  60  40  40  30
TUSCALOOSA  67  84  65  83  65 /  60  60  40  40  30
CALERA      67  84  65  82  64 /  60  60  40  40  40
AUBURN      68  83  66  82  66 /  50  60  40  60  40
MONTGOMERY  68  86  67  84  66 /  50  70  40  50  40
TROY        67  86  66  84  66 /  40  70  40  60  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 3:32 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
332 AM CDT SUN MAY 31 2015

ALZ011>015-017>050-011145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
332 AM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 31, 3:40 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT SUN MAY 31 2015

ALZ046-050-312115-
BARBOUR AL-BULLOCK AL-
340 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BULLOCK AND NORTH
CENTRAL BARBOUR COUNTIES UNTIL 415 PM CDT...

AT 339 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARBOUR COUNTY PUBLIC LAKE DAM...OR NEAR MIDWAY...MOVING NORTHEAST AT
10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
COMER...SPRING HILL AND BARBOUR COUNTY PUBLIC LAKE DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3193 8540 3198 8551 3214 8549 3209 8527
TIME...MOT...LOC 2039Z 215DEG 9KT 3201 8543

GRANTHAM
Special weather statement, May 31, 4:05 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
405 PM CDT SUN MAY 31 2015

ALZ046-048-312130-
BULLOCK AL-RUSSELL AL-
405 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL AND EAST CENTRAL BULLOCK
COUNTIES UNTIL 430 PM CDT...

AT 404 PM CDT...DOPPLER RADAR WAS A FEW STRONG THUNDERSTORMS ONE
NEAR NEAR FORT BENNING/LAWSON ARMY AIR FIELD...THE OTHER NEAR
HURTSBORO...AND MOVING NORTHEAST AT 15 MPH. ADDITIONAL STORMS MAY
DEVELOP IN THIS AREA.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HURTSBORO...SEALE...RUSSELL COUNTY SPORTS COMPLEX...UCHEE...
RUTHERFORD...PARKMANVILLE...PHENIX DRAG STRIP...HATCHECHUBBE...FORT
MITCHELL...FORT MITCHELL ACTIVITY CENTER AND UCHEE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3225 8492 3224 8492 3215 8530 3215 8541
      3214 8543 3212 8543 3210 8550 3223 8549
      3223 8543 3234 8543 3245 8500 3244 8497
      3242 8496 3241 8498 3239 8497 3238 8499
      3238 8497 3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 2104Z 208DEG 12KT 3229 8496 3218 8535

75
Special weather statement, May 31, 4:10 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT SUN MAY 31 2015

ALZ045-046-312145-
MACON AL-BULLOCK AL-
410 PM CDT SUN MAY 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BULLOCK AND EASTERN
MACON COUNTIES UNTIL 445 PM CDT...

AT 409 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GUERRYTON...OR NEAR HURTSBORO...MOVING NORTH AT 30 MPH.

WINDS 30 TO 40 MPH WILL BE POSSIBLE AHEAD OF THE STORM ALONG ITS
OUTFLOW.

LOCATIONS IMPACTED INCLUDE...
SOCIETY HILL...GUERRYTON...TUSKEGEE NATIONAL FOREST...CREEK STAND...
WARRIORSTAND AND I 85 REST AREA.

LAT...LON 3215 8543 3216 8558 3255 8563 3255 8561
      3250 8549 3250 8544
TIME...MOT...LOC 2109Z 180DEG 27KT 3224 8548

75

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:40 PM CDTSpecial Weather StatementBMXBarbour35 min
May 31, 4:05 PM CDTSpecial Weather StatementBMXRussell25 min
May 31, 4:10 PM CDTSpecial Weather StatementBMXMacon35 min
May 31, 5:00 PM CDTSevere Thunderstorm WarningBMXBarbour30 min
May 31, 5:24 PM CDTSpecial Weather StatementBMXBullock, Pike51 min
May 31, 5:37 PM CDTSpecial Weather StatementBMXCleburne23 min
May 31, 5:45 PM CDTSpecial Weather StatementBMXEtowah30 min
May 31, 6:05 PM CDTSpecial Weather StatementBMXCalhoun25 min
May 31, 6:07 PM CDTSevere Thunderstorm WarningBMXBullock, Montgomery, Pike23 min
May 31, 6:10 PM CDTSpecial Weather StatementBMXCleburne35 min
May 31, 6:13 PM CDTSpecial Weather StatementBMXCleburne32 min
May 31, 6:18 PM CDTSpecial Weather StatementBMXDallas42 min
May 31, 6:26 PM CDTSpecial Weather StatementBMXMontgomery34 min
May 31, 6:36 PM CDTSpecial Weather StatementBMXCherokee24 min
May 31, 6:47 PM CDTSpecial Weather StatementBMXMarengo28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.